MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100479
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hip Fracture (2349)
Date of Event 11/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that during a thr procedure the femur was milled with a reamer 6 and when they tried to place a stem 6l was 1cm outside the femur.Then, surgeon milled with a reamer 7, but not completely, and tried to put the stem 6 back but it was still 5mm outside.Dr.Opened a new 6l stem and it was a perfect fit.In this process, a peri-prosthetic fracture occurred near the calcar femoral and it was necessary to put a wire cerclage.With this process the surgery took extra 15 minutes, until the use of the new definitive femoral stem.
 
Additional Manufacturer Narrative
It was reported that during a total hip replacement procedure the femur was milled with a reamer size 6 and by trying to place a polarstem stem lat.Ti/ha 6 non-cem, it was 1cm outside the femur.Then, surgeon milled with a reamer 7, but not completely, and tried to put the stem back but it was still 5mm outside.By opening a new polarstem stem lat.Ti/ha 6 non-cem, it fit perfectly.In this process, a peri-prosthetic fracture occurred near the calcar femoral and it was necessary to put a wire cerclage.The provided image supports the seating of the second stem and confirmation of the wiring as a result of the reported intra-operative fracture.In this case the positioning failure will be evaluated, due to the assumption, that this is the cause for the periprosthetic fracture.The first implanted polarstem stem lat.Ti/ha 6 non-cem, which intent use is in treatment, was not returned for investigation.A product history review did not reveal any deviation which could explain the occurred positioning failure.Neither for the reported batch number, nor for the specific article a similar complaints was reported since recording.The root cause for this case remains undetermined.In our current ifu for hip implants on (b)(6) ed.On (b)(6) there are several indications which could explain the reported failure and the failed positioning of the stem e.G.Unsuitable choice of implant size, inadequate cleaning of the bone bed before implantation etc.The risk of a fit / sizing problem is covered in our corresponding risk management file.However smith and nephew has not received adequate materials, like surgery report or the claimed product itself, to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.

Brand Name
POLARSTEM STEM LAT.TI/HA 6 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11009135
Report Number9613369-2020-00258
Device Sequence Number3595056
Product Code LWJ
UDI-Device Identifier07611996118704
UDI-Public07611996118704
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75100479
Device Catalogue Number75100479
Device Lot NumberB2008204
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/17/2020
Supplement Date Received by Manufacturer12/23/2020
Initial Report FDA Received Date12/15/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;